Alert archive / South Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 21, NWS Rapid City, SD

May 8, 2004Haakon County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at May 8, 2004, 7:15 PM MDT for Haakon County, South Dakota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2004, 7:15 PM MDT (01:15 UTC)
Expired
May 8, 2004, 8:00 PM MDT
In force
45 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Haakon County, SD

The radar

The Rapid City radar (KUDX), 109 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:35 PM MDTHAIL 0.7515 W Midland, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 6:15 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 1.3 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2004-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2004-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2656 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
277 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KUNR 090115
SVRUNR
SDC055-090200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN RAPID CITY
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HAAKON COUNTY IN WEST CENTRAL SOUTH DAKOTA

* UNTIL 800 PM MDT

* AT 715 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6
  MILES NORTHWEST OF POWELL...OR ABOUT 7 MILES NORTHEAST OF PHILIP...
  MOVING SOUTHEAST AT 30 MPH. THIS STORM IS CAPABLE OF PRODUCING
  PENNY SIZE HAIL.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  POWELL AND OTTUMWA AROUND 720 PM MDT...
  NOWLIN AROUND 735 PM MDT...
  MIDLAND AROUND 750 PM MDT...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING AND AWAY FROM WINDOWS.

PLEASE REPORT LARGE HAIL...VERY STRONG WINDS...OR STORM DAMAGE TO
YOUR DISPATCH OFFICE...SHERIFF...OR LOCAL POLICE. THEY WILL RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

THIS WARNING EXTENDS THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR THE
AREA.

LAT...LON 4427 10165 4402 10172 4400 10111 4423 10121

$$

GRZYWACZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:40 PM MDT, 35 minutes earlier.

Area forecast discussion, May 8, 6:40 PM MDT, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
640 PM MDT SAT MAY 8 2004

.DISCUSSION...SVR TSTM WATCH FOR NW SD HAS BEEN CANCELLED AS SVR WX
HAS MVD EAST. SVR THREAT CONTS ACRS HAAKON...ZIEBACH...JACKSON...
MELLETTE AND TRIPP COUNTIES. WL REMOVE MENTION OF THUNDER IN NE WY
AND BLACK HILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
.SD...NONE.
.WY...NONE.
Hazardous weather outlook, May 8, 6:30 AM MDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
630 AM MDT SAT MAY 8 2004

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-091330-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
630 AM MDT (730 AM CDT) SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER SOUTH CENTRAL
SOUTH DAKOTA AND MOST OF WESTERN SOUTH DAKOTA...EXCEPT OVER THE FAR
SOUTHWEST CORNER THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE
SEVERE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS.

THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS OVER NORTHEASTERN
WYOMING THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ACROSS THE AREA MONDAY
NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Local storm report, May 8, 5:30 PM MDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
530 PM MDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0529 PM     TSTM WND GST     4 SSW ENNING            44.52N 102.60W
05/08/2004  60 MPH           MEADE              SD   TRAINED SPOTTER

&&

LJC
Local storm report, May 8, 5:41 PM MDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
541 PM MDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     UNION CENTER            44.56N 102.67W
05/08/2004                   MEADE              SD   EMERGENCY MNGR

            ROOF BLOWN OFF BUILDING, TREE BRANCHES DOWN AND POWER
            OUT.

0535 PM     HAIL             4 SSW ENNING            44.52N 102.60W
05/08/2004  0.75 INCH        MEADE              SD   TRAINED SPOTTER

&&

LJC
Special weather statement, May 8, 6:16 PM MDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
616 PM MDT SAT MAY 8 2004

SDZ001-002-012>014-025-072-073-090100-
BUTTE-HARDING-NORTHERN FOOT HILLS-NORTHERN MEADE CO PLAINS-PERKINS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-ZIEBACH-
616 PM MDT SAT MAY 8 2004

SEVERE THUNDERSTORM WATCH NUMBER 162 THAT WAS IN EFFECT UNTIL 700 PM
MDT FOR PORTIONS OF WESTERN SOUTH DAKOTA HAS BEEN CANCELLED. A NEW
SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF WEST
CENTRAL SOUTH DAKOTA.
Local storm report, May 8, 6:44 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
644 PM MDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     3 NNE CREIGHTON         44.29N 102.18W
05/08/2004  60 MPH           PENNINGTON         SD   TRAINED SPOTTER

&&

LJC
Local storm report, May 8, 7:13 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
713 PM MDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     5 W GRINDSTONE          44.13N 102.06W
05/08/2004  60 MPH           PENNINGTON         SD   TRAINED SPOTTER

0710 PM     HAIL             5 W GRINDSTONE          44.12N 103.28W
05/08/2004  0.75 INCH        HAAKON             SD   TRAINED SPOTTER

&&

LJC
Local storm report, May 8, 7:14 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE RAPID CITY SD
714 PM MDT SAT MAY 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             5 W GRINDSTONE          44.13N 102.06W
05/08/2004  0.75 INCH        PENNINGTON         SD   TRAINED SPOTTER

&&

LJC

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 6:16 PM MDTSevere Thunderstorm WarningUNRHaakon59 min
May 8, 6:31 PM MDTSevere Thunderstorm WarningUNRPennington44 min
May 8, 7:37 PM MDTSevere Thunderstorm WarningUNRHaakon23 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.